Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 194, NWS Dodge City, KS

August 10, 2020Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 10, 2020, 4:53 PM CDT for Clark County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2020, 4:53 PM CDT (21:53 UTC)
Expired
Aug 10, 2020, 5:29 PM CDT
In force
36 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clark County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
514 J/kg
Mixed-layer CIN
-510 J/kg
Mixed-layer LCL
2012 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WUUS53 KDDC 102153
SVRDDC
KSC025-102245-
/O.NEW.KDDC.SV.W.0194.200810T2153Z-200810T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
453 PM CDT Mon Aug 10 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Clark County in southwestern Kansas...

* Until 545 PM CDT.

* At 453 PM CDT, a severe thunderstorm was located near Englewood,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ashland, Englewood and Acres. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3713 10009 3715 10009 3733 9985 3713 9971
      3700 10002
TIME...MOT...LOC 2153Z 218DEG 18KT 3711 9998 

HAIL...1.00IN
WIND...60MPH
 
$$

TATRO
2 follow-up statements
764 
WWUS53 KDDC 102216
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
516 PM CDT Mon Aug 10 2020

KSC025-102245-
/O.CON.KDDC.SV.W.0194.000000T0000Z-200810T2245Z/
Clark KS-
516 PM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN CLARK COUNTY...

At 516 PM CDT, a severe thunderstorm was located 7 miles northwest of
Acres, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ashland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3713 10009 3715 10009 3733 9985 3717 9974
      3707 10005
TIME...MOT...LOC 2216Z 232DEG 8KT 3719 9998 

HAIL...0.88IN
WIND...60MPH
 
$$

TATRO
617 
WWUS53 KDDC 102229
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
529 PM CDT Mon Aug 10 2020

KSC025-102239-
/O.CAN.KDDC.SV.W.0194.000000T0000Z-200810T2245Z/
Clark KS-
529 PM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLARK COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3713 10009 3715 10009 3733 9985 3717 9974
      3707 10005
TIME...MOT...LOC 2228Z 218DEG 18KT 3724 9993 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:37 PM CDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 10, 1:37 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
137 PM CDT Mon Aug 10 2020

...Updated Short Term and Long Term Discussions...

.SHORT TERM...(This evening through Tuesday)
Issued at 128 PM CDT Mon Aug 10 2020

As of 18z today (Monday) a cold front was moving across the I-70
corridor as an upper level trough moved into extreme southwest
Kansas. Radar trends also showed some increased convection across
West Central Kansas where enhanced lift and increasing instability
were developing ahead of the upper wave and near the southward
moving surface boundary. Models earlier this Monday afternoon
continue to support some isolated to widely scattered
thunderstorms near the southward moving cold front and ahead of
the upper level trough early this afternoon. The chance for
thunderstorms will improve after 4 pm as the area favorable for
further developing thunderstorms moves east of roughly HW283 given
the forecast increased CAPE and improving 0-6km shear. As
thunderstorms develop and move across south central and portions
of southwest Kansas late this afternoon into early evening a few
of the stronger thunderstorms will be capable of producing wind
gusts of 60 to 65 mph along with hail up to the size of quarters.
The chance for thunderstorms will taper off after 03z this evening
as the upper level trough moves into central Kansas/central
Oklahoma and the surface cold front drops south into northwest
Oklahoma. As the thunderstorms taper off the skies will clear.
Lows tonight will be in the 60s.

NAM and GFS BUFR soundings show some low level moisture/clouds
along with some cooler air that will be filtering into southwest
Kansas behind the cold front early Tuesday morning. It does not
look like that if any low clouds do develop they will linger much
past late morning so following the general trend of the 900mb to
850mb temperatures and decreasing clouds during the day will be
staying close to the previous forecast with Highs on Tuesday
mainly ranging from the 90 to 95 degree range.

.LONG TERM...(Tuesday night through Monday)
Issued at 128 PM CDT Mon Aug 10 2020

Tuesday night will be the next chance for convection across
portions of western Kansas as the next upper level trough exits
the Central Rockies and moves out into the West Central High
Plains. Scattered Thunderstorms will be possible by Tuesday
evening ahead of this upper wave near a surface boundary that will
be located across eastern Colorado. The thunderstorms that do
develop across eastern Colorado late day will move east Tuesday
night. If the NAM verifies it appears that best chance for
ongoing convection Tuesday night be across southwest Kansas based
on where the location of the 0-1km Theta-e ridge axis and
southeasterly flow along with the 850mb warm air advection
developing overnight ahead of the approaching upper level trough.
At this time it appears that an storm that does cross southwest or
west central Kansas Tuesday night will have the potential for
strong winds and possibly some hail.

For the last half of the work week the models remain in decent
agreement with an upper high redeveloping/retrograding into the
southwest United States near the four corners area. As this upper
high shifts west a westerly downslope flow will improve and based
on the warming trend advertised by the GFS and ECMWF it looks like
a warming trend still is on track for southwest Kansas the last
half of the work week. HIgh temperatures climbing back into the
upper 90s to around 100 degrees will be possible for much of
southwest Kansas from Wednesday through Friday. Precipitation
chances briefly shift north but as a northwest flow starts to
develop this weekend the chances for late day and overnight
convection will begin to improve. Also some cooler/more seasonal
temperatures may be returning to southwest Kansas late this
weekend period as a cold front takes aim at southwest Kansas

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1217 PM CDT Mon Aug 10 2020

A surface cold front will move into southwest Kansas near Garden
City and Dodge City by 21z Today (Monday). This surface boundary
will then drop south into northern Oklahoma between 03z and 09z
Tuesday. As this surface boundary passes the winds will shift from
the south at 10 to 15 knots to the northeast. In addition to the
northeast winds developing behind this surface boundary there will
be a brief increase in low level moisture/clouds in the 1500 to
2500ft AGL level early this Tuesday morning. Scattered late
afternoon and evening thunderstorms will be possible along this
frontal boundary between 21z Monday and 03z Tuesday and ceilings
that will accompany these thunderstorms are expected to range from
6000 to 9000ft AGL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  95  64  92  68 /  30  40  10  20
GCK  93  63  91  65 /  20  20  10  20
EHA  97  63  94  64 /  20  20  20  20
LBL  98  63  95  66 /  40  30   0  20
HYS  93  65  91  68 /  20  20  10  20
P28  99  68  94  71 /  40  50  10  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Burgert
Hazardous weather outlook, Aug 10, 5:27 AM CDT, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
527 AM CDT Mon Aug 10 2020

KSZ030-031-043>046-061>066-074>081-084>090-111030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
527 AM CDT Mon Aug 10 2020 /427 AM MDT Mon Aug 10 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Scattered to numerous thunderstorms will develop later this afternoon
along a slowly advancing cold front. A few of these storms could
become marginally severe, with mainly a damaging wind threat. Storms
will be slow-moving, so torrential rainfall rates will also be a hazard
through this evening.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------
There will be another chance for strong or isolated severe thunderstorms
across far western Kansas Tuesday late afternoon and evening. Hot
temperatures will likely return later in the week as high pressure
aloft builds north toward Colorado and western Kansas.

Days 2-7 Hazards
----------------
* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Thursday
  - Excessive heat: Elevated risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Sunday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 10, 3:46 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
346 PM CDT Mon Aug 10 2020

KSZ043-062-063-102115-
Finney KS-Kearny KS-Scott KS-
346 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES UNTIL 415 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Friend, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Friend and Shallow Water.

LAT...LON 3825 10129 3826 10125 3826 10113 3831 10112
      3843 10081 3820 10071 3809 10123
TIME...MOT...LOC 2046Z 251DEG 20KT 3820 10117

SPRINGER
Special weather statement, Aug 10, 3:49 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
349 PM CDT Mon Aug 10 2020

KSZ088-102115-
Clark KS-
349 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLARK COUNTY UNTIL
415 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm near
Englewood, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Englewood and Acres.

LAT...LON 3700 10003 3706 10008 3722 9985 3707 9967
      3700 9979
TIME...MOT...LOC 2049Z 230DEG 24KT 3704 9995

SPRINGER
Special weather statement, Aug 10, 4:16 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
416 PM CDT Mon Aug 10 2020

KSZ043-044-063-102200-
Finney KS-Lane KS-Scott KS-
416 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FINNEY...SOUTHERN
SCOTT AND SOUTHWESTERN LANE COUNTIES UNTIL 500 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Friend, moving northeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Friend, Shallow Water and Grigston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3817 10097 3832 10109 3855 10077 3825 10055
TIME...MOT...LOC 2116Z 237DEG 13KT 3829 10096

TATRO
Special weather statement, Aug 10, 4:17 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
417 PM CDT Mon Aug 10 2020

KSZ090-102200-
Barber KS-
417 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BARBER COUNTY UNTIL
500 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hazelton, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kiowa, Sharon and Hazelton.

LAT...LON 3700 9852 3727 9841 3726 9835 3700 9835
TIME...MOT...LOC 2117Z 191DEG 15KT 3704 9841

SPRINGER
Local storm report, Aug 10, 4:33 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
433 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             2 NNW DODGE CITY        37.78N 100.03W
08/10/2020  E1.25 INCH       FORD               KS   PUBLIC

&&

AS
Special weather statement, Aug 10, 4:40 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
440 PM CDT Mon Aug 10 2020

KSZ045-046-064-065-102230-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
440 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NESS...NORTHEASTERN
HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES UNTIL
530 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ness City, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ness City, Bazine, McCracken, Alexander and Nekoma.

LAT...LON 3840 9928 3817 9965 3848 9997 3870 9963
TIME...MOT...LOC 2140Z 230DEG 16KT 3847 9983

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:52 PM CDTSpecial Weather StatementDDCTrego38 min
Aug 9, 9:44 PM CDTSpecial Weather StatementDDCEllis, Trego46 min
Aug 9, 9:46 PM CDTSpecial Weather StatementDDCLane44 min
Aug 10, 7:51 AM CDTSpecial Weather StatementDDCBarber39 min
Aug 10, 2:58 PM CDTSpecial Weather StatementDDCHodgeman47 min
Aug 10, 3:46 PM CDTSpecial Weather StatementDDCScott29 min
Aug 10, 3:49 PM CDTSpecial Weather StatementDDCClark26 min
Aug 10, 4:02 PM CDTSevere Thunderstorm WarningDDCClark58 min
Aug 10, 4:16 PM CDTSpecial Weather StatementDDCScott44 min
Aug 10, 4:17 PM CDTSpecial Weather StatementDDCBarber43 min
Aug 10, 4:28 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman47 min
Aug 10, 4:29 PM CDTSevere Thunderstorm WarningDDCBarber12 min
Aug 10, 4:40 PM CDTSpecial Weather StatementDDCNess50 min
Aug 10, 4:51 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott14 min
Aug 10, 4:57 PM CDTSpecial Weather StatementDDCRush48 min
Aug 10, 5:01 PM CDTSevere Thunderstorm WarningDDCRush44 min
Aug 10, 5:19 PM CDTSpecial Weather StatementDDCFord26 min
Aug 10, 5:20 PM CDTSpecial Weather StatementDDCKiowa25 min
Aug 10, 5:23 PM CDTSevere Thunderstorm WarningDDCClark, Ford36 min
Aug 10, 5:25 PM CDTSevere Thunderstorm WarningDDCRush20 min
Aug 10, 5:28 PM CDTSevere Thunderstorm WarningDDCKiowa32 min
Aug 10, 5:33 PM CDTSpecial Weather StatementDDCNess27 min
Aug 10, 5:34 PM CDTSpecial Weather StatementDDCPawnee26 min
Aug 10, 5:37 PM CDTSpecial Weather StatementDDCHodgeman38 min
Aug 10, 5:37 PM CDTSevere Thunderstorm WarningDDCRush38 min
Aug 10, 5:46 PM CDTSpecial Weather StatementDDCMeade29 min
Aug 10, 5:48 PM CDTSpecial Weather StatementDDCFord27 min
Aug 10, 5:49 PM CDTSpecial Weather StatementDDCFord41 min
Aug 10, 5:53 PM CDTAreal Flood WarningDDCClark3 hr
Aug 10, 5:56 PM CDTSevere Thunderstorm WarningDDCFord34 min
Aug 10, 5:58 PM CDTSpecial Weather StatementDDCPawnee32 min
Aug 10, 6:00 PM CDTSpecial Weather StatementDDCFord30 min
Aug 10, 6:01 PM CDTSpecial Weather StatementDDCMeade29 min
Aug 10, 6:03 PM CDTSpecial Weather StatementDDCTrego27 min
Aug 10, 6:06 PM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego39 min
Aug 10, 6:08 PM CDTSevere Thunderstorm WarningDDCMeade37 min
Aug 10, 6:11 PM CDTSpecial Weather StatementDDCKiowa49 min
Aug 10, 6:15 PM CDTSpecial Weather StatementDDCHodgeman45 min
Aug 10, 6:29 PM CDTSpecial Weather StatementDDCFord31 min
Aug 10, 6:33 PM CDTSevere Thunderstorm WarningDDCEllis42 min
Aug 10, 6:34 PM CDTSevere Thunderstorm WarningDDCEllis26 min
Aug 10, 6:42 PM CDTSpecial Weather StatementDDCComanche33 min
Aug 10, 6:48 PM CDTSpecial Weather StatementDDCStafford27 min
Aug 10, 6:58 PM CDTSpecial Weather StatementDDCSeward32 min
Aug 10, 6:59 PM CDTSpecial Weather StatementDDCPratt31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.